I have a 73 year-old patient who had systemic urticaria with two applications of biofreeze spray to foot (took benadryl orally at time, did not seek care for reactions). She then took a biofreeze type gel - different product from another company, and rubbed it on her upper arm. Within 45 min pt had hives, anaphylaxis, EMS called. BP 60/40. Several day ICU stay. Ingredients of the gel include: aloe barbadensis leaf extract, Arnica Montana flower extract, arctium lappa root (burdock) extract, boswellia carterii resin extract, calendula offuicinalis extract, carbomer, camellia senesis (green tea) extract, camphor, glycerin, ilex paraguariensis leaf extract, isopropyl alcohol, melissa officinalis (lemon balm ) leaf extract, suilicon dioxide, tocopherol (vitamin E) acetate, triethanolamine, water, blue 1 and yellow 5.
She has never had contact dermatitis (except poison ivy) or contact urticaria, or anaphylaxis to any medications/foods. PMH only for CAD and mild AR (never on IT)
Which component is most likely culprit? I cannot find testing for arnica montana (ingredient in both spray and gel), or many of the other plant extracts. Which other plant extracts should she avoid/which cross react with arnica montana?
Unfortunately there is very little information to help define the problem. There is limited availability of purified components of complex mixtures such as “biofreeze” products. Most of the reactions I could find are contact dermatitis to aloe, menthol (in most “biofreeze” products though you did not list) or camphor (1,2). There are multiple publications suggestion that Camelia sinensis (green tea) has anti-allergy effects (3). A general review of herbal medicine adverse effects listed Camelia sinensis as being associated with “moderately severe adverse effects” and multiple herbal therapies causing urticaria (4). However this review did not mention Arnica montana.
Arnica montana is a Compositae and potentially could cross react with other members of this large plant family, containing more than 20,000 species of flowers, herbs, weeds and vegetables (5). The Reider paper describes positive tests to sesquiterpene lactone mix and co-sensitization to nickel, Myroxylon Pereirae resin, fragrance mix, propolis, and colophony in individuals with Compositae sensitivity(5). However, delayed type sensitivity would not be expected to give generalized urticaria as in your patient. There are descriptions of ingestion of Compositae causing angioedema, urticaria and systemic contact dermatitis but I could not find reports of contact application causing such systemic reactions.
Common names for some members of the Compositae family:
Arnica, Artichoke, globe Artichoke, wild Bitterweed, Boneset, Broomweed, Burdock, Capeweed, Chamomile, Roman, Chamomile, German, Champaca of perfumery, Chickweed, Chicory, Chrysanthemum, Cocklebur, Cosmos, Costus of perfumery, Cotton thistle, Dandelion, Echinacea, Encelia, Endive, Elecampane, Feverfew, Fireweed, Fleabane, Gayule, Goldenrod, Hampweed, Helianthus, Hogweed, Ironweed, Laurel oil, Leafcup Lettuce, Liverwort, Marguerite, Marigold, Marsh elder, Mugwort, Oxeye, Parthenium, Pyrethrum, Ragweed, Ragwort, Sagebrush, Sneezeweed, Sow thistle, Star thistle, Stinkwort, Sunflower, Tansy, Tulip tree, Whitewood of commerce, Wormwood and Yarrow
I would suggest patch testing to sesquiterpene lactone and fragrance mix and percutaneous or specific-IgE testing to ragweed, marsh elder and cocklebur pollen and to artichoke and sunflower. If any positives result, then I would at least advise caution related to ingestion or contact with Compositae plant products, particularly biofreeze. If all are negative I would recommend avoidance of “biofreeze” products only
1. Morton, C. A., et al. "Contact sensitivity to menthol and peppermint in patients with intra‐oral symptoms." Contact dermatitis 32.5 (1995): 281-284.
2. Ernst, Edzard. "Adverse effects of herbal drugs in dermatology." British Journal of Dermatology 143.5 (2000): 92
3. Wu, S. Y., et al. "Green tea (Camelia sinensis) mediated suppression of IgE production by peripheral blood mononuclear cells of allergic asthmatic humans." Scandinavian journal of immunology 76.3 (2012): 306-310.3-929.
4. Posadzki, Paul, Leala K. Watson, and Edzard Ernst. "Adverse effects of herbal medicines: an overview of systematic reviews." Clinical medicine 13.1 (2013): 7-12.
5. Reider, N., et al. "The seamy side of natural medicines: contact sensitization to arnica (Arnica montana L.) and marigold (Calendula officinalis L.)." Contact Dermatitis 45.5 (2001): 269-272.
I hope this information is of some help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI
We also received a response from Dr. Lang:
Biofreeze is a topical analgesic. The major ingredient accounting for its effect is menthol. According to information at biofreeze.com, the menthol in biofreeze operates via a “gate control theory” or “counter irritant” mechanism, creating a cooling sensation that overrides pain signals to the brain. It turns out there’s not much of a difference between the gel tube and the spray. The gel is appropriate for hands-on application and the spray is a hands-free application for harder to reach areas (e.g., back strains). I am not familiar with the other ingredients that you cite in your question; however, I believe menthol would be the most likely culprit. Camphor has previously been implicated in cases of delayed hypersensitivity (1), but the reactions you describe are more likely to reflect immediate hypersensitivity. Adverse reactions including urticaria, rhinitis, bronchospasm, and anaphylaxis have previously been reported to menthol (2-5).
1. Stevenson OE, Finch TM. Allergic contact dermatitis from rectified camphor oil in Earex ear drops. Contact Dermatitis. 2003 Jul;49(1):51.
2. Marlowe KF. Urticaria and asthma exacerbation after ingestion of menthol-containing lozenges. Am J Health Syst Pharm. 2003 Aug 15;60(16):1657-9.
3. Andersson M1, Hindsén M. Rhinitis because of toothpaste and other menthol-containing products. Allergy. 2007 Mar;62(3):336-7.
4. Arikan-Ayyildiz Z, et al. Anaphylaxis in an infant caused by menthol-containing cologne. Allergol Immunopathol (Madr). 2012 May-Jun;40(3):198.
5. Paiva M, Piedade S, Gaspar A. Toothpaste-induced anaphylaxis caused by mint (Mentha) allergy. Allergy. 2010 Sep;65(9):1201-2.
David M. Lang, MD